Alert archive / Kansas / Frost Advisories in 2019

Frost Advisory 2, NWS Dodge City, KS

May 9, 201923 counties in Kansas

NWS Dodge City, KS issued this frost advisory at May 9, 2019, 11:48 AM CDT for 23 counties in Kansas. It took effect at May 9, 2019, 11:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 9, 2019, 11:48 AM CDT (16:48 UTC)
In effect from
May 9, 2019, 11:00 PM CDT
Expired
May 10, 2019, 7:00 AM CDT
In force
8 hr
Issued by
NWS Dodge City, KS
All 23 counties

Clark County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 43 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-110 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS73 KDDC 091648
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1148 AM CDT Thu May 9 2019

KSZ030-031-043>046-061>064-074>078-100900-
/O.UPG.KDDC.FZ.A.0001.190510T0600Z-190510T1400Z/
/O.NEW.KDDC.FR.Y.0002.190510T0400Z-190510T1200Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Stanton-Grant-Haskell-Gray-Ford-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Johnson City, Ulysses, 
Sublette, Satanta, Cimarron, Montezuma, and Dodge City
1148 AM CDT Thu May 9 2019 /1048 AM MDT Thu May 9 2019/

...FROST ADVISORY IN EFFECT FROM 11 PM CDT /10 PM MDT/ THIS
EVENING TO 7 AM CDT /6 AM MDT/ FRIDAY...

The National Weather Service in Dodge City has issued a Frost
Advisory, which is in effect from 11 PM CDT /10 PM MDT/ this
evening to 7 AM CDT /6 AM MDT/ Friday. The Freeze Watch is no
longer in effect. 

* TEMPERATURE...32 to 35 degrees

* IMPACTS...frost can damage or kill tender potted plants and 
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

KSZ065-079-080-084>088-100900-
/O.NEW.KDDC.FR.Y.0002.190510T0400Z-190510T1200Z/
Pawnee-Edwards-Kiowa-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Larned, Kinsley, Lewis, Greensburg, 
Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, 
Ashland, and Minneola
1148 AM CDT Thu May 9 2019

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 AM CDT
FRIDAY...

The National Weather Service in Dodge City has issued a Frost
Advisory, which is in effect from 11 PM this evening to 7 AM CDT
Friday. 

* TEMPERATURE...32 to 35 degrees

* IMPACTS...frost can damage or kill tender potted plants and 
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at May 9, 5:49 AM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, May 9, 5:49 AM CDT, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
549 AM CDT Thu May 9 2019

...Updated Aviation Section...

.SHORT TERM...(Today and tonight)
Issued at 356 AM CDT Thu May 9 2019

The overnight water vapor loop and RAP analysis revealed a longwave
trough centered across the central CONUS, and this resulted in very
cool and damp weather across much of the Central Plains. As one
shortwave trough exited Kansas last night, another one across New
Mexico will round the base of the longwave trough and push out
across Kansas through the first half of today. Another round of
rain, a cold rain at that, will occur across western Kansas. A look
at freezing level heights above ground in the short-term models
suggests that some wet snow cannot be ruled out right along the
Colorado border. Otherwise, a cold rain with temperatures in the
upper 30s to mid 40s will occur. This round of precipitation will be
light as compared to the previous events, given the lack of deep,
abundant moisture since it will be much cooler. Highs today will be
in the 40s as a general rule, although Hays may squeak out low 50s
by late afternoon.

Tonight, an anomalously cold night is forecast as low clouds will be
clearing out after sunset. This, combined with light winds will
allow temperatures to fall into the 30s by late evening or around
midnight. The question then becomes how much colder, below 35
degrees, will areas get. A wrinkle in tonight's temperature forecast
is the mid-upper level cloud forecast. We expect increase in cloud
cover by 09Z (4 AM CDT), which will either put a halt to the drop in
temperature or perhaps a slow increase in temperatures. Before this
happens, though, temperatures may already be in the lower 30s for a
good portion of west central and perhaps some of southwest Kansas.
In fact, we have added several more counties in the Freeze Watch,
including Ford County (Dodge City).

On Friday, yet another shortwave trough will be moving in out of
Arizona-New Mexico, and this will lead to continued light
precipitation chances. The best chance for rain will be out west,
and this is where temperatures will be cooler as a result. We are
now looking at highs Friday only in the lower 50s across far
southwest and west central KS to near 60 across Barber County.

.LONG TERM...(Friday through Wednesday)
Issued at 356 AM CDT Thu May 9 2019

The fairly cool weather will continue through the first half of the
weekend, as a northern branch shortwave trough moves across the
Upper Midwest, bringing in a reinforcing shot of cooler air. With
the northern stream more dominant over the weekend, moisture
trajectories will be poor, so precipitation chances will be fairly
small. The northwest flow wave will move east by Sunday, and this
will result in some downslope warming in its wake, although not
aggressive warming, as we are looking at highs Sunday in the lower
70s. We should be entering a dry stretch of weather beginning Sunday
and likely lasting through the first half of the work-week with
broad ridging in the upper atmosphere across much of the western and
central CONUS. A southern branch system will most likely pass far
enough south early in the week to prevent any influence on our
sensible weather across southwest Kansas.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 546 AM CDT Thu May 9 2019

Widespread MVFR ceiling is expected throughout the day. Light rain
will be most likely from mid morning until early afternoon,
although the rain had not really materialized like the short term
high resolution models had indicated earlier. Future updates to
the TAF may need to remove mention of light rain all together.
Winds will remain out of the north through the day at 12 to 16
knots. Flight category will become VFR early to mid evening most
terminals with winds decreasing to 6 knots or less under high
pressure.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  34  57  42 /  60   0  40  30
GCK  47  32  54  41 /  70   0  40  20
EHA  45  35  52  40 /  70  10  60  20
LBL  47  36  54  42 /  60   0  60  30
HYS  51  33  58  42 /  60   0  20  30
P28  50  39  60  45 /  40   0  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Friday morning for KSZ030-
031-043>046-061>064-074>078.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, May 9, 5:00 AM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
500 AM CDT Thu May 9 2019

KSZ030-031-043>046-061>066-074>081-084>090-101000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
500 AM CDT Thu May 9 2019 /400 AM MDT Thu May 9 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
There is the potential for a light freeze early Friday morning as
the latest forecast calls for lows in the lower 30s across much of
west central and portions of southwest Kansas.

Day 1 Hazards
-------------
* Freeze: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Nearby

Frost Advisories in Kansas, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.